Alert archive / Arizona / Wind Advisories in 2020

Wind Advisory 4, NWS Flagstaff, AZ

April 2, 2020Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Apr 2, 2020, 2:46 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Apr 2, 2020, 8:46 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2020, 2:46 AM MST (09:46 UTC)
In effect from
Apr 2, 2020, 8:46 AM MST
Expired
Apr 2, 2020, 6:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2020-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2020-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

830 
WWUS75 KFGZ 020946
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
246 AM MST Thu Apr 2 2020

AZZ011>014-017-039-030100-
/O.NEW.KFGZ.WI.Y.0004.200402T1700Z-200403T0100Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-White Mountains-
Black Mesa Area-
Including the cities of Window Rock, Ganado, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Show Low, Greer, Pinetop, and Navajo N.M.
246 AM MST Thu Apr 2 2020

...WIND ADVISORY IN EFFECT FROM 10 AM MST THIS MORNING TO 6 PM 
MST THIS EVENING, 11 AM TO 7 PM ON THE NAVAJO NATION...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...The Little Colorado River Valley to include Winslow,
  Holbrook, Snowflake and St Johns. Along and northeast of the 
  White Mountains, Chuska Mountains, Defiance Plateau and Black 
  Mesa to include Springerville, Window Rock and Tsaile.

* WHEN...From 10 AM MST this morning to 6 PM MST this evening, 11
  AM to 7 PM on the Navajo Nation.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...Use extra caution when 
  driving, especially if operating a high profile vehicle. Secure 
  outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
2 follow-up statements
698 
WWUS75 KFGZ 021546
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
846 AM MST Thu Apr 2 2020

AZZ015-016-030100-
/O.EXB.KFGZ.WI.Y.0004.200402T1546Z-200403T0100Z/
Western Mogollon Rim-Eastern Mogollon Rim-
Including the cities of Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, and Forest Lakes
846 AM MST Thu Apr 2 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 35 mph with gusts to 55 mph.

* WHERE...Mogollon Rim area including the cities of Doney Park,
  Flagstaff, Heber, Happy Jack, and Forest Lakes.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Winds
  this strong can make driving difficult.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ011>014-017-039-030100-
/O.CON.KFGZ.WI.Y.0004.200402T1700Z-200403T0100Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-White Mountains-
Black Mesa Area-
Including the cities of Window Rock, Ganado, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Show Low, Greer, Pinetop, and Navajo N.M.
846 AM MST Thu Apr 2 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...The Little Colorado River Valley to include Winslow, 
  Holbrook, Snowflake and St Johns. Along and northeast of the 
  White Mountains, Chuska Mountains, Defiance Plateau and Black 
  Mesa to include Springerville, Window Rock and Tsaile.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Winds
  this strong can make driving difficult, especially for high
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
695 
WWUS75 KFGZ 030057
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
557 PM MST Thu Apr 2 2020

AZZ011>017-039-030200-
/O.EXP.KFGZ.WI.Y.0004.000000T0000Z-200403T0100Z/
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-
Including the cities of Window Rock, Ganado, Wupatki N.M, 
.Tuba City, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, 
and Navajo N.M.
557 PM MST Thu Apr 2 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

The advisory is being allowed to expire this evening. Wind speeds
will continue to decrease from this afternoon remaining breezy but
below advisory levels overnight. Stronger winds may remain 
possible in the highest elevations of the White Mountain region 
through this evening.

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 1, 8:30 PM MST, 6 hours 16 minutes earlier.

Area forecast discussion, Apr 1, 8:30 PM MST, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
830 PM MST Wed Apr 1 2020

.SYNOPSIS...Gusty southwest winds are the main story through
Sunday. Gusts to 40 mph are forecast for Thursday, then afternoon
gusts from 25 to 35 mph through Sunday. Dry weather to continue
through the weekend, though high temperatures will cool to near
normal. Unsettled, and possibly showery weather returns to
northern Arizona from Monday through Wednesday.

&&

.UPDATE...Southwest winds are increasing and will remain gusty
overnight as previously advertised. Favored downslope areas on the
north side of the high terrain will be the areas of strongest
winds overnight. This is going to keep overnight lows a little
warmer than usual. Southwest winds will remain gusty through the
day across most of northern Arizona increasing through Thursday
afternoon. The current forecast package handles this well with no
updates anticipated this evening.

&&

.PREV DISCUSSION /240 PM MST/...This afternoons satellite imagery
shows nearly clear skies continue to move eastward across Arizona.
We are seeing southwest wind gusts to 35 mph along and north of
the Mogollon Rim.

For tonight and Thursday - A broad trough of low pressure will
move through the northern Great Basin. Impacts for northern
Arizona are gusty SW winds. Expect SW gusts to 35 mph tonight in
the favored downslope areas from the Houserock Valley - Doney Park
- Heber. Southwest wind speeds to increase Thursday with gusts to
40 mph probable along and north of the Mogollon Rim. A dry and
shallow cold front should cross the Four Corners area Thursday
night, with a brief turn of the surface winds to northeasterly
across the Navajo and Hopi Nations.

From Friday through Sunday, dry weather with mostly clear skies,
near normal temperatures and breezy SW winds are forecast.

From Monday through Wednesday, The models consenus is for a cold
trough of low pressure to set up off the central or southern
California coast by Monday, with a slow eastward progression on
Tuesday and Wednesday. Northern Arizona can expect unsettled and
cooler weather, with shower chances increasing from west to east
starting Monday.

&&

.AVIATION...For the 06Z package...Expect VFR conditions for the 24
hour TAF forecast period. Winds will remain breezy overnight, with
southwest winds becoming 15-25 kts with gusts from 25-35 kts after
17Z. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Warm, dry and windy conditions are expected
through Friday. Expect daily southwest winds 15 to 25 MPH, with
gusts from 35-40 MPH in many areas. Winds will decrease at night.

.Saturday through Monday...A large trough of low pressure along
the West Coast will bring breezy to windy days through this period.
This trough will move close enough to Arizona on Monday for a chance
of showers.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ET/DL
AVIATION...RR
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.